Lake St. Clair, 2021

Marine Thunderstorm Wind in Lake St. Clair, September 13, 2021

September 13, 2021 · NWS DTX · 2 events in 1 county or zone

Thunderstorms moving through Lake St. Clair produced wind gusts around 35 knots and 1 inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Lake St. Clair produced wind gusts around 35 knots and 1 inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 13, 12:22 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 13, 12:22 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
122 PM EDT Mon Sep 13 2021

.AVIATION...

A line of showers and thunderstorms is quickly moving across the
region early this afternoon. Given its speed, this convection will
depart the northern terminals by 19Z at the latest. A chaotic
ceiling pattern follows this line with obs showing a mix of VFR and
MVFR cigs (even an isolated IFR) over west MI. Will err towards the
the lower side  given the lingering frontal boundary and low level
moisture through this afternoon. Ceilings are then expected to
gradually lift from MVFR to VFR with more breaks likely overnight
tonight as shortwave energy pushes toward the Northeast.

For DTW...MVFR ceilings persist through the afternoon as the
boundary lingers over the area. The terminal looks to miss the
thunderstorm activity today as convection stays to the north. Low
VFR ceilings are possible by this evening into tonight.

.DTW THRESHOLD PROBABILITIES...

*  High for ceilings at or below 5 kft daytime today.

*  Low for thunderstorms through today and tonight.

&&

.PREV DISCUSSION...
Issued at 1012 AM EDT Mon Sep 13 2021

UPDATE...

Surface/low level front and corresponding moisture axis near the
southern Michigan border, with good instability (showalter index of
-5 to -6 C) and steep mid level lapse rates. Fortunately, moisture
content quickly drops off as one heads north, with 12z APX sounding
indicating a 40 C dew pt depression at 850 MB. Strong belt of
westerlies in place, with jet streak exiting southern Wisconsin and
tracking through Lower Michigan this afternoon. It looks like this
mid/upper level wave will remain detached/just north of the low
level instability gradient, and then as the wave exits east, the low
level front will accelerate northward late today/this evening with
850-700 MB Theta-e minimum then settling over southeast Michigan
tonight. Will have to keep our guard up for isolated severe due to
the impressive wind shear and possible interaction with the better
low level instability this afternoon, but bulk of CAMS suggest muted
response. On the flip side, as thunderstorm activity moves into
central Lake Michigan, noted surface obs gusting to 30+ knots
in/around Milwaukee, so can't totally bank on the low level stable
layer holding on. Will watch to see how well activity holds together
for possible adjustments to pops. If higher coverage materializes,
max temps will come up a little short.

PREV DISCUSSION...
Issued at 351 AM EDT Mon Sep 13 2021

DISCUSSION...

Elevated baroclinic zone featured within a stout lower amplitude mid
level westerly gradient will define conditions locally today.
Surface boundary will anchor near the Ohio border during much of the
daylight period, solidifying a stable low level environment across
the lowest 1 km within a high coverage of low and mid cloud in
east/northeast flow. Thermodynamic profile remains characterized by
a steep lapse rate environment above 700 mb, but definitively
lacking in low level instability with non-existent diurnal mixed
layer cape and pathetic lapse rates. Large scale ascent derived by
an ill-defined signal for some degree of mid level fgen to emerge
along the frontal slope as shreds of pva accompany a mid level speed
max /60 knots at 500 mb/. Most favorable corridor for at least a
chaotic coverage of elevated convective showers to develop aligned
generally from the M-59 corridor northward. A more organized
convective response again reliant on realizing deeper forced ascent
to capitalize on those higher 700-500 mb lapse rates and allow
updrafts to attain some upscale growth within a high magnitude deep
layer shear environment /0-6 km bulk shear above 60 knots/. No real
signal yet within latest model output and confidence in occurrence
will remain quite low, but the underlying environment gives pause
given the degree of speed shear through the column and some
directional shear in the lowest 3 km. A very conditional setup, but
one that could yield an isolated elevated robust cell or two late
this afternoon/evening, favoring a discrete/supercellular mode with
an accompanying large hail threat. Temperatures today governed by
degree/longevity of cloud cover - forecast leans toward a smaller
diurnal response with a general humid feel as dewpoints still hover
in the 60s.

Strengthening southwest flow and a corresponding uptick in low level
warm air advection downstream of heights falls ongoing across the
plains prompt a steady northeast migration of the sfc-925 mb frontal
zone across southeast Michigan tonight. A moistening nocturnal
advective process maintains a low end precip chance through the
night, particularly with northward extent. Brief window of dry
conditions early Tuesday within a diurnally destabilizing, but
capped and minimally forced warm sector environment. Inbound low
level thermal ridge anchors across eastern sections by 18z,
characterized by 850 mb temperatures near 17c. Window of solid
insolation potential within a well mixed boundary layer lends to
highs arriving solidly in the mid to upper 80s. Gusty southwest
winds 30 to 35 mph during this time. Eastward propagating cold
frontal boundary tied to the height falls arrives favorably during
the back half of peak heating. Axis of moderate pre-frontal
instability in the presence of modest, yet sufficient deep layer
shear should encourage development and steady linear organization of
convection along the length of the frontal axis late afternoon
through the evening hours. Improving severe wind probability, as
highlighted by recent upgrade in the Tue SPC outlook, appropriate
given the underlying setup.

Lingering moisture within the column as the elevated frontal zone
gradually vacates the region and mid level flow becomes weakly
cyclonic may leave a higher coverage of cloud for Wednesday.
Moisture depth appears lacking to support a meaningful mention of
precip during this period, but worthy of monitoring as favorable
positioning of the upper jet working through the base of low
amplitude trough could eventually intersect the boundary. Otherwise,
post-cold frontal thermal profile relatively seasonable - meaning
highs in the 70s. Dry and stable conditions with a high degree of
insolation potential for Thursday as surface ridging lingers beneath
benign low amplitude mid level westerly flow.

MARINE...

Active weather pattern continues today as the frontal boundary
remains stalled over the southern Great Lakes, with shower and
thunderstorm chances persisting throughout the day. Gusty winds,
lightning, and briefly heightened waves will be possible within any
thunderstorms. Advancing low pressure then lifts the stalled
boundary northward as a warm front, shifting the overall wind field
to southwesterly. In the wake of the tightened pressure gradient,
winds may gust to headline criteria around 25 kts on Tuesday. Cold
frontal passage to follow late Tuesday into Wednesday, bringing
better coverage of precipitation and a gradual shift back to
northwesterly flow by Wednesday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....KDK
UPDATE.......SF
DISCUSSION...MR
MARINE.......MV

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 13, 3:28 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
428 AM EDT Mon Sep 13 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
428 AM EDT Mon Sep 13 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. The potential
exists for isolated storms to become severe, capable of producing
wind gusts to 60 mph and hail to one inch. Storms will track from
west to east at 40 to 45 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A cold front lifting through the area will bring an increasing chance
of thunderstorms from mid afternoon into the evening hours Tuesday.
These storms will be capable of becoming severe. Strong winds will be
the primary threat, but isolated occurrences of large hail may also
occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
428 AM EDT Mon Sep 13 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. The potential
exists for isolated storms to become severe, capable of producing
wind gusts to 50 knots and hail to one inch. Storms will track from
west to east at 35 to 40 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A cold front lifting through the area will bring an increasing chance
of thunderstorms from mid afternoon into the evening hours Tuesday.
These storms will be capable of becoming severe. Strong winds will be
the primary threat, but isolated occurrences of large hail may also
occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Local storm report, Sep 13, 9:39 AM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1039 AM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       CASS CITY               43.60N 83.18W
09/13/2021  M1.19 INCH       TUSCOLA            MI   CO-OP OBSERVER

            24 HOUR TOTAL RAINFALL.

0700 AM     HEAVY RAIN       3 WSW PORT HURON        42.98N 82.49W
09/13/2021  M1.54 INCH       ST. CLAIR          MI   COCORAHS

            24 HOUR TOTAL RAINFALL.

0700 AM     HEAVY RAIN       4 N BURTON              43.05N 83.62W
09/13/2021  M1.28 INCH       GENESEE            MI   CO-OP OBSERVER

            24 HOUR TOTAL RAINFALL.

0700 AM     HEAVY RAIN       2 W LAPEER              43.05N 83.36W
09/13/2021  M1.38 INCH       LAPEER             MI   CO-OP OBSERVER

            24 HOUR TOTAL RAINFALL.

0700 AM     HEAVY RAIN       2 W PORT HURON          42.99N 82.47W
09/13/2021  M1.22 INCH       ST. CLAIR          MI   COCORAHS

            24 HOUR TOTAL RAINFALL.

0700 AM     HEAVY RAIN       4 W PORT HURON          42.99N 82.51W
09/13/2021  M1.47 INCH       ST. CLAIR          MI   COCORAHS

            24 HOUR TOTAL RAINFALL.

0710 AM     HEAVY RAIN       CARO                    43.49N 83.40W
09/13/2021  M1.33 INCH       TUSCOLA            MI   CO-OP OBSERVER

            24 HOUR TOTAL RAINFALL.

0730 AM     HEAVY RAIN       OIL CITY                43.61N 84.59W
09/13/2021  M1.48 INCH       MIDLAND            MI   CO-OP OBSERVER

            24 HOUR TOTAL RAINFALL.

0730 AM     HEAVY RAIN       8 NW SAGINAW            43.50N 84.06W
09/13/2021  M1.47 INCH       SAGINAW            MI   CO-OP OBSERVER

            24 HOUR TOTAL RAINFALL.

0730 AM     HEAVY RAIN       LAPEER                  43.05N 83.32W
09/13/2021  M1.12 INCH       LAPEER             MI   CO-OP OBSERVER

            24 HOUR TOTAL RAINFALL.

0800 AM     HEAVY RAIN       2 SSW NELSON            43.31N 84.24W
09/13/2021  M1.42 INCH       SAGINAW            MI   COCORAHS

            24 HOUR TOTAL RAINFALL.

0800 AM     HEAVY RAIN       4 WNW SAGINAW           43.44N 84.02W
09/13/2021  M1.08 INCH       SAGINAW            MI   COCORAHS

            24 HOUR TOTAL RAINFALL.

0800 AM     HEAVY RAIN       5 S AUBURN              43.53N 84.08W
09/13/2021  M1.14 INCH       SAGINAW            MI   ASOS

            24 HOUR TOTAL RAINFALL AT KMBS TRI-CITIES AIRPORT.

0825 AM     HEAVY RAIN       1 SE FRANKENMUTH        43.32N 83.73W
09/13/2021  M1.15 INCH       SAGINAW            MI   CO-OP OBSERVER

            24 HOUR TOTAL RAINFALL.

1015 AM     HEAVY RAIN       6 ENE COLUMBIAVILLE     43.19N 83.30W
09/13/2021  M1.22 INCH       LAPEER             MI   COCORAHS

            24 HOUR TOTAL RAINFALL.

&&

KK
Special weather statement, Sep 13, 11:35 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1235 PM EDT Mon Sep 13 2021

MIZ053-054-060-061-068-069-131730-
Shiawassee MI-Livingston MI-Genesee MI-Tuscola MI-Saginaw MI-
Oakland MI-
1235 PM EDT Mon Sep 13 2021

...Strong thunderstorms will impact portions of southwestern Tuscola,
northwestern Oakland, Saginaw, Shiawassee, northern Livingston and
Genesee Counties through 130 PM EDT...

At 1233 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Louis to near Grand Ledge. Movement
was east at 60 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Merrill around 1250 PM EDT.
  Zilwaukee around 105 PM EDT.
  Saginaw and Bridgeport around 110 PM EDT.
  Reese, Cohoctah, Byron and Oak Grove around 120 PM EDT.
  Vassar around 125 PM EDT.
  Fenton around 130 PM EDT.

Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Rankin, Holly State Recreation Area, Fenmore, Rose
Center, Gera, Buena Vista Township and Conway Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4347 8437 4347 8347 4322 8347 4268 8344
      4269 8415 4278 8416 4277 8436 4278 8437
TIME...MOT...LOC 1633Z 269DEG 53KT 4345 8461 4271 8483

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KDK
Special weather statement, Sep 13, 12:40 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
140 PM EDT Mon Sep 13 2021

MIZ054-055-061>063-069-070-131845-
Genesee MI-Tuscola MI-Sanilac MI-Lapeer MI-Macomb MI-Oakland MI-
St. Clair MI-
140 PM EDT Mon Sep 13 2021

...Strong thunderstorms will impact portions of southeastern Tuscola,
southern Sanilac, Lapeer, northern Oakland, Macomb, St. Clair and
eastern Genesee Counties through 245 PM EDT...

At 140 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Millington to near Fenton. Movement was
east at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mayville and Otter Lake around 145 PM EDT.
  Ortonville around 150 PM EDT.
  North Branch, Clifford and Clarkston around 155 PM EDT.
  Oxford and Marlette around 200 PM EDT.
  Pontiac and Brown City around 205 PM EDT.
  Rochester, Peck and Melvin around 215 PM EDT.
  Romeo and Clinton around 220 PM EDT.
  Mount Clemens, Croswell and Macomb Township around 225 PM EDT.

Other locations impacted by these storms include Anchorville,
Goodland Township, Shelby Township, Holly State Recreation Area,
Amador, Ray Center, Silverwood, Fort Gratiot, Fargo and Leonard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4296 8242 4289 8247 4276 8247 4262 8251
      4255 8259 4278 8373 4279 8373 4338 8347
      4326 8248 4317 8247 4306 8242
TIME...MOT...LOC 1740Z 275DEG 47KT 4331 8345 4276 8367

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KDK
Local storm report, Sep 13, 1:01 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
201 PM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TSTM WND DMG     NW FOWLERVILLE          42.66N 84.07W
09/13/2021                   LIVINGSTON         MI   TRAINED SPOTTER

            LARGE TREE DOWNED THREE TO FOUR FEET IN DIAMETER ON TWO
            VEHICLES NEAR ANN ST AND POWER ST.

&&

KK
Local storm report, Sep 13, 1:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
206 PM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND DMG     NW FOWLERVILLE          42.66N 84.07W
09/13/2021                   LIVINGSTON         MI   TRAINED SPOTTER

            CORRECTED TIME...LARGE TREE DOWNED THREE TO FOUR FEET IN
            DIAMETER ON TWO VEHICLES NEAR ANN ST AND POWER ST.

&&

KK
Special weather statement, Sep 13, 1:06 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
206 PM EDT Mon Sep 13 2021

MIZ069-070-076-131900-
Macomb MI-Oakland MI-Wayne MI-
206 PM EDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of northern Wayne,
southeastern Oakland and southern Macomb Counties through 300 PM
EDT...

At 205 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Bloomfield, or 7 miles northeast of Novi, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Livonia around 215 PM EDT.
  Troy, Southfield, Royal Oak and Birmingham around 220 PM EDT.
  Warren and Detroit Zoo around 225 PM EDT.
  St. Clair Shores and Grosse Pointe around 240 PM EDT.

Other locations impacted by this storm include Franklin, Keego
Harbor, Waterford, Orchard Lake, Roseville, Utica, Lathrup Village,
Auburn Hills, Bingham Farms and Lake Angelus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4256 8263 4255 8266 4250 8270 4254 8276
      4254 8281 4243 8284 4236 8288 4232 8306
      4230 8309 4236 8342 4244 8355 4244 8343
      4273 8345
TIME...MOT...LOC 1805Z 284DEG 43KT 4257 8342

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KDK

The radar

The Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind, 1 marine hail. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
September 13, 1:30 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 2.78 mi NW of Metropolitan Beach
Measured
36 kt (41 mph) measured gust
Reported by
ASOS
Coordinates
42.613, -82.832

Marine Hail, Lake St Clair (U.S. Portion)

When
September 13, 1:52 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 1.23 mi SW of St Clair Shores
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.460, -82.900

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.
Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986367, 986365.